Heavy Rain, Custer
- When
- August 2, 12:24 PM MST to 3:24 PM MST
- Where
- Custer County, 2.13 mi WNW of Custer
- Reported by
- RAWS
- Coordinates
- 43.778, -103.641
The RAWS recorded a rainfall total of 5.35 inches.
Nearly stationary thunderstorms developed over and near Custer during the early afternoon. 35 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Nearly stationary thunderstorms developed over and near Custer during the early afternoon. Radar estimated six to seven inches of rain fell west of Custer, with measured observations as much as 5.35 inches. Runoff moved downstream along French Creek, causing severe flooding in the town of Custer through the evening. Road closures and some evacuations were reported by the Custer County Sheriff's office before water began to recede.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 10:24 AM MST, 2 hours earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1124 AM MDT Fri Aug 2 2019 .DISCUSSION...(Today Through Thursday) Issued at 311 AM MDT Fri Aug 2 2019 Current surface analysis shows stalled out boundary from eastern WY to the central Plains. Upper level analysis shows high pressure centered over NM, with a trough along the Pacific NW coast. West- southwest flow around the high continues to bring monsoonal moisture aloft across the northern and central Plains. Drier air aloft is noted on water vapor imagery over the Great Basin region and is moving in this general direction. Weak shortwave energy is rotating around the high across the central Rockies into the Plains. Some storms finally developed to the east of the Black Hills during the evening and produced heavy rainfall into the overnight from eastern Pennington County and far southeast Meade County to portions of Haakon and Jackson counties. The heaviest rainfall was from near New Underwood to the Badlands and south of Kadoka, where 1 to 3 inches of rain fell in some areas. A flash flood warning remains in effect for southeast Pennington county and much of the Badlands for early this morning. Activity has been diminishing in intensity and slowly shifting east of these areas. Temps are in the 60s and lower 70s across much of the area, with humidities on the high side, especially to the east of the Black Hills. A stagnant pattern looks to be in place for the next week, as upper high sits over the Four Corners region and troughing generally remains along the Pacific NW coast. Mostly weak disturbances will rotate around the high and across the northern Plains, bringing isolated to scattered showers and storms at times. Most of the activity looks to be during the afternoon and evening hours, with some days likely more active than others. A few strong to severe storms certainly look possible at times, especially Sunday and much of next week, as shear looks to be more favorable for stronger storms during that time. In the near term, showers and a few embedded storms will linger east of the Black Hills this morning, especially toward south central SD. Locally heavy rainfall is still possible, but the threat for additional flooding has greatly diminished, so will cancel the rest of the watch. Some patchy fog is possible early this morning, especially over the Black Hills and adjacent plains. Highs today will be in the upper 70s to mid 80s, warmest generally over the northeast WY plains where there will be plenty of sun and drier air in place. Chances for storms this afternoon into tonight will generally be to the east of the stationary boundary, from the Black Hills eastward and especially toward central SD. Dewpoints in the 60s and moderately steep mid-level lapse rates later in the afternoon will help to produce 1000-1500 j/kg CAPE this afternoon, but shear will be rather weak, so the risk for severe storms is low. However, a strong storm or two with small hail and heavy rainfall is certainly possible. The weekend will be a little warmer as ridge builds a bit to the north across the Rockies and high Plains. Highs will mostly be in the 80s, with some lower 90s possible in spots on Sunday. Boundary over eastern WY will dissipate, becoming more of a lee trough/dryline over the area, ahead of a slow moving cold front to the northwest of the region. A couple of storms could develop near or just east of the trough from the Black Hills to northwest SD later on Saturday, but better forcing aloft will likely stay to the north of the area. However, if storms do develop, they have better potential to be strong to severe with moderate instability and better shear in place. The weak cold front will move into the area later on Sunday, likely being the focus for isolated to scattered storms in the afternoon and evening hours. Strong to severe storms are a possibility. Some cooler air will move in for much of Rally week, with slightly below average temps in the forecast. Highs in the mid 70s to mid 80s are expected for much of the week. Daily chances for mostly afternoon and evening storms are expected across much of the area. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1120 AM MDT Fri Aug 2 2019 Rather widespread MVFR and local IFR cigs across western SD, including the KRAP terminal, will slowly dissipate this afternoon. However, the low stratus will likely return to much of the SD plains this evening and overnight. Scattered showers and thunderstorms are expected over south central SD, and possibly over the Black Hills, this afternoon and evening. MVFR to local IFR conditions in stronger storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 326 AM MDT Fri Aug 2 2019 SDZ002-013-014-024>032-041>044-046-047-049-072>074-031300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 326 AM MDT Fri Aug 2 2019 /426 AM CDT Fri Aug 2 2019/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Severe thunderstorms are not expected at this time. However, locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-WYZ054>058-071-031300- Harding-Butte-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 326 AM MDT Fri Aug 2 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 AM MDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 10 WSW WALL 43.91N 102.41W
08/01/2019 PENNINGTON SD EMERGENCY MNGR
SAGE CREEK IS FLOODING IN THE BADLANDS...SAGE CREEK
ROAD IS CLOSED AND BRIDGE NEAR SAGE CREEK CAMPGROUND IS
UNDER WATER
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 AM MDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W SCENIC 43.78N 102.62W
08/02/2019 M3.29 INCH PENNINGTON SD COCORAHS
HEAVY RAIN BEGAN AROUND 10PM AND ENDED AFTER 2AM
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
932 AM MDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 12 S QUINN 43.82N 102.13W
08/02/2019 M1.35 INCH PENNINGTON SD COCORAHS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 AM MDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 WSW WANBLEE 43.55N 101.73W
08/02/2019 M3.43 INCH JACKSON SD COCORAHS
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 112 PM MDT Fri Aug 2 2019 SDZ029-021945- Southern Black Hills SD- 112 PM MDT Fri Aug 2 2019 ...SPECIAL WEATHER STATEMENT... At 111 PM MDT, Doppler radar was tracking a strong thunderstorm near Pringle, or 9 miles south of Custer, moving southeast at 10 mph. Pea to half inch hail will be possible with this storm. Locations impacted include... Custer, Pringle, Blue Bell, western Wind Cave National Park, Jewel Cave National Monument and southern Custer State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4375 10384 4381 10375 4368 10336 4350 10354 TIME...MOT...LOC 1911Z 297DEG 10KT 4363 10356 Eagan
The Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
The RAWS recorded a rainfall total of 5.35 inches.
Significant flooding occurred on French Creek from the Custer Limestone area downstream to Stockade Lake, including the City of Custer. Several smaller tributaries into French Creek, including Ruby Creek, also flooded. Flash flooding inundated Custer Limestone Road just east of the intersection of Forest Service 284 and Forest Service 285, French Creek Road at Hoover Court, Highway 16, Highway 16A, Highway 89, Custer Street, South 4th Street, French Creek Drive, Gordon Street, 7th Street, 8th Street, Washington Street, Sidney Park, Granite Valley Drive, and Iron Creek Road. Several homes and businesses were also flooded.
Runoff from heavy rainfall continued to cause flooding in the Custer area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855551, 855549, 855550.